New Mexico, 2025

Dust Storm and High Wind in New Mexico, April 19, 2025

April 19, 2025 · NWS MAF · 3 events in 2 counties and zones

A developing low pressure system over the region ahead of a strong shortwave trough resulted in high winds and blowing dust across western portions of the area, with severe weather across the Permian Basin.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A developing low pressure system over the region ahead of a strong shortwave trough resulted in high winds and blowing dust across western portions of the area, with severe weather across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 19, 5:34 PM MST, 4 minutes earlier. Its key messages:

  • Updated at 721 PM CDT Sat Apr 19 2025
  • A Red Flag Warning is in effect from noon CDT /11 AM MDT/ today to 10 PM CDT /9 PM MDT/ this evening for Southeast New Mexico and most of West Texas.
  • A High Wind Warning is in effect from 4 PM CDT /3 PM MDT/ this afternoon to midnight CDT /11 PM MDT/ this evening for the Guadalupe and Delaware Mountains. A Wind Advisory is in effect from 4 PM CDT /3 PM MDT/ this afternoon to midnight CDT /11 PM MDT/ this evening for the Davis and Chinati Mountains, Davis Mountain Foothills, Marfa Plateau, and Culberson and Eddy County Plains.
  • Severe thunderstorms are possible this afternoon and evening, mainly across the Permian Basin, Western Low Rolling Plains, Stockton Plateau, and lower Trans Pecos. The main threats will be large hail and damaging winds, but a tornado or two cannot be ruled out.
Area forecast discussion, Apr 19, 5:34 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
734 PM CDT Sat Apr 19 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 721 PM CDT Sat Apr 19 2025

- A Red Flag Warning is in effect from noon CDT /11 AM MDT/ today
  to 10 PM CDT /9 PM MDT/ this evening for Southeast New Mexico
  and most of West Texas.

- A High Wind Warning is in effect from 4 PM CDT /3 PM MDT/ this
  afternoon to midnight CDT /11 PM MDT/ this evening for the
  Guadalupe and Delaware Mountains. A Wind Advisory is in effect
  from 4 PM CDT /3 PM MDT/ this afternoon to midnight CDT /11 PM
  MDT/ this evening for the Davis and Chinati Mountains, Davis
  Mountain Foothills, Marfa Plateau, and Culberson and Eddy County
  Plains.

- Severe thunderstorms are possible this afternoon and evening,
  mainly across the Permian Basin, Western Low Rolling Plains,
  Stockton Plateau, and lower Trans Pecos. The main threats will
  be large hail and damaging winds, but a tornado or two cannot
  be ruled out.

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 301 PM CDT Sat Apr 19 2025

Heading into an active late afternoon and evening with continued
severe weather potential across the Permian Basin and Lower Trans
Pecos region. A mid-level low is currently progressing into
western portions of New Mexico. A difluent pattern within
southwesterly flow aloft is spreading across west Texas this
afternoon, while a cold front is also draped across the southern
Permian Basin and into the Upper Trans Pecos this afternoon. Large
scale ascent ahead of the approaching system has resulted in the
development of scattered to numerous storms across the eastern and
southeastern Permian Basin and into portions of northeastern Pecos
county in the vicinity of the boundary this afternoon, several of
which have become supercells capable of producing hail of ping
pong to golfball size or greater and damaging winds in excess of
60-70 mph.

The mid-level low will continue to progress eastward across New
Mexico through this evening. A potent shortwave trough along the
base of this feature is expected to swing across west Texas later
this evening. Additional forcing will likely ignite additional
thunderstorms along an advancing/reinforcing cold front across the
Permian Basin and Lower Trans Pecos region this evening and recent
CAMs have been consistent in showing this scenario. MUCAPE values
up to 1500-2500 J/KG in combination with steep mid level lapse
rates, strong deep layer shear will certainly provide a favorable
environment for severe storms across these areas this evening. The
primary hazard will be large hail of ping pong to golfball size
(or larger) hail and damaging gusts in excess of 60-70 mph. 0-1 km
SRH values of 150-350 m2/s2 could result in potential for a
tornado or two through this evening. Storms could also produce
locally heavy rainfall, potentially in excess of 1-2" in a short
period of time which could result in localized flash flooding. The
severe threat should end by around 1 AM. A period of strong
westerly winds will follow frontal passage through this evening.
High winds will impact the Guadalupe Mountains, where a High Wind
Warning remains in effect through this evening. A Wind Advisory
also continues through the evening from the Eddy County plains to
the Davis Mountains/Marfa Plateau. Dry conditions follow for
Sunday.

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 301 PM CDT Sat Apr 19 2025

Heading into an active late afternoon and evening with continued
severe weather potential across the Permian Basin and Lower Trans
Pecos region. A mid-level low is currently progressing into
western portions of New Mexico. A difluent pattern within
southwesterly flow aloft is spreading across west Texas this
afternoon, while a cold front is also draped across the southern
Permian Basin and into the Upper Trans Pecos this afternoon. Large
scale ascent ahead of the approaching system has resulted in the
development of scattered to numerous storms across the eastern and
southeastern Permian Basin and into portions of northeastern Pecos
county in the vicinity of the boundary this afternoon, several of
which have become supercells capable of producing hail of ping
pong to golfball size or greater and damaging winds in excess of
60-70 mph.

The mid-level low will continue to progress eastward across New
Mexico through this evening. A potent shortwave trough along the
base of this feature is expected to swing across west Texas later
this evening. Additional forcing will likely ignite additional
thunderstorms along an advancing/reinforcing cold front across the
Permian Basin and Lower Trans Pecos region this evening and recent
CAMs have been consistent in showing this scenario. MUCAPE values
up to 1500-2500 J/KG in combination with steep mid level lapse
rates, strong deep layer shear will certainly provide a favorable
environment for severe storms across these areas this evening. The
primary hazard will be large hail of ping pong to golfball size
(or larger) hail and damaging gusts in excess of 60-70 mph. 0-1 km
SRH values of 150-350 m2/s2 could result in potential for a
tornado or two through this evening. Storms could also produce
locally heavy rainfall, potentially in excess of 1-2" in a short
period of time which could result in localized flash flooding. The
severe threat should end by around 1 AM. A period of strong
westerly winds will follow frontal passage through this evening.
High winds will impact the Guadalupe Mountains, where a High Wind
Warning remains in effect through this evening. A Wind Advisory
also continues through the evening from the Eddy County plains to
the Davis Mountains/Marfa Plateau. Dry conditions follow for
Sunday.

&&

.LONG TERM...
(Monday through Friday)
Issued at 301 PM CDT Sat Apr 19 2025

Following Sunday night which may be the coolest night in the
extended, Monday  may end up being among the warmest in the
extended, as highs in the NBM rise 5 degrees above average, with a
high probability of highs at least 80 F except for upper 70s for
higher elevations, medium probability of upper 80s to 90s Upper
Trans Pecos into Stockton Plateau, as well as low to medium
probability of highs at least 90F Big Bend and Presidio Valley, with
lower to mid 90s Big Bend and Presidio Valley shown for the NBM.
This will be courtesy subtle ridging in quasi-zonal flow as
evidenced by 500 mb geopotential heights increasing from 558 to 564
decameters Sunday to 576 to 582 decameters Monday, and 1000-500 mb
thicknesses increasing from 564 to 570 decameters Sunday to 570 to
576 decameters Monday. Lows Monday night 10 degrees above average
are expected as a result of these warmer highs taking longer to cool
off, ranging from 50s SE NM plains, northern Permian Basin, and
higher elevations, to mid 50s to lower 60s elsewhere. It will be a
similar story Tuesday for highs, but increasing rain chances.

As a matter of fact, compared to last month and earlier this month,
the extended is shaping up to feature frequent rain chances after
Monday, as a dryline is depicted to set up from SE NM plains to west
of Davis Mountains and Big Bend each day through next week.
Separation of more humid air from the Gulf to the east and drier air
from Northern MX and NM to the west means capping from the EML will
help to initiate storms if enough instability builds up and forcing
for ascent at the surface and aloft in any synoptic or mesoscale
features develop and move over the area. PoPs this far out cannot be
stated with certainty, but at least 40% to 50% PoPs are present from
Terrell County into central Permian Basin beginning Tuesday, with
50% to 60% PoPs eastern Permian Basin, 15% to 25% PoPs Davis
Mountains into SE NM plains east to Lea County down to Stockton
Plateau and Big Bend on Tuesday, with similar magnitudes but
different PoP boundaries after as the dryline oscillates west and
east over the area. Highest PoPs are currently indicated for Tuesday
evening and again on Thursday morning through afternoon, but this
far out details could change. As winds will remain light throughout
the troposphere owing to an absence of strong short wave troughs in
west/southwesterly flow regime and mainly light southerly to
southeasterly winds below high wind criteria everywhere, low severe
weather risk is indicated at this time, and any enhancement in
convective coverage largely down to traversing disturbances aloft
and mesoscale influences such as heating of elevated terrain and
storm interactions with pre-existing mesoscale boundaries and prior
convection.

With risk for severe weather limited, the main risk with any showers
and storms next week will be heavy rain. Ensembles indicate that
from Sunday through the end of next week, there is medium 30% to 50%
probability of mean rain total accumulations from 0.25" to 0.50"
northeast and east of the Davis Mountains and southwest of Pecos
River, and high probability 80% or greater probability of 0.75" to
1.00" mean rain total accumulation central Permian Basin east into
eastern Permian Basin down into Terrell County. NBM shows similar
aside from totals closer to 1: or above for central into eastern
Permian Basin, and lower amounts only a few tenths of an inch to
0.25" north and east of Davis Mountains and southwest of central
Permian Basin from Upper Trans Pecos to Lower Trans Pecos and
Terrell County. As NBM tends to consistently underestimate rain
totals a few day in advance of an event with wetting rains, this
could be an indication that if coverage of showers and storms is
more isolated, rain totals could be lower than ensembles and NBM are
showing now. Nonetheless, even minimum percentile rain total
accumulations are indicating at least a few tenths of an inch for
all locations from central Permian Basin down to Terrell County and
points east of there, and up to at least 0.50" in even most of the
lowest percentile ensembles for the Western Low Rolling Plains.
Therefore, there looks to be a good chance of wetting rains between
late Sunday and late next week for much of the Permian Basin down
into the Stockton Plateau and Terrell County. Ensembles depict a
high probability of dew point temperatures at least 55F north and
northeast of Davis Mountains Tuesday into the end of next week, and
a medium to high probability of dew point temperatures at least 60F
for this same region and time period, so next week will feel much
less dry east of western higher terrain than it has in some time,
even outside of any showers and storms. As a result of abundant
clouds and rain chances each day Tuesday into late next week
limiting direct solar heating during the day while limiting
radiational cooling overnight, with heights 576 to 582 decameters
and thicknesses below 576 decameters indicative of a mild air mass
over the area, highs near to below average ranging from mid to upper
70s to lower to mid 80s, upper 80s to 90s Upper Trans Pecos and
Stockton Plateau as well as Big Bend and Presidio Valley are
forecast each day after this Sunday, and lows 5 to 10 degrees above
average in the 50s and 60s are forecast each night after Tuesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 721 PM CDT Sat Apr 19 2025

Easterly and northeasterly winds become northwesterly behind a
cold front later this evening. Scattered storm activity is also
expected this evening at most sites. Due to strong winds, blowing
dust will be an issue over southeastern New Mexico for the next
couple of hours. Once a cold front sweeps through late this
evening and into the overnight, winds should begin to calm down.

&&

.FIRE WEATHER...
Issued at 301 PM CDT Sat Apr 19 2025

Min RH below critical 15% down into the single digits southwest of
Pecos River as well as southwest winds for this region at least 20
miles per hour this afternoon and evening, dry to extremely dry
fuels, ERCs up to at least the 50th percentile, and poor overnight
recovery all yield RFTIs 6 to 7 and critical to extreme fire weather
southwest of Pecos River today. A Red Flag Warning is in effect
through this evening along and west and southwest of Pecos River =.
Below average temperatures Sunday decrease fire weather conditions.
Warmer than average temperatures Monday with persistent min RH below
critical for Sacramento Foothills result in RFTIs up to 4 and
elevated fire weather risk. Min RH remaining below critical and
southwest winds at least 20 miles per hour each afternoon and
evening after Monday into end of next week result in elevated to
near critical fire weather conditions for this same region
thereafter.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               46  74  49  83 /  90   0   0   0
Carlsbad                 41  75  46  86 /  10   0   0   0
Dryden                   53  82  52  86 /  40   0   0   0
Fort Stockton            49  77  52  87 /  20   0   0   0
Guadalupe Pass           42  67  50  78 /   0   0   0   0
Hobbs                    39  72  45  82 /  20   0   0   0
Marfa                    41  72  44  82 /   0   0   0   0
Midland Intl Airport     46  75  50  83 /  70   0   0   0
Odessa                   46  74  50  83 /  50   0   0   0
Wink                     46  77  49  87 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Central Brewster-Chinati Mountains-Chisos Basin-Crane-Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson-Ector-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Loving-Lower Brewster County-Marfa Plateau-Pecos-
     Presidio Valley-Reeves County Plains-Terrell-Upton-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until midnight CDT /11 PM MDT/ tonight for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory until midnight CDT tonight for Chinati Mountains-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson-
     Marfa Plateau-Van Horn and Highway 54 Corridor.

NM...Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 11 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 11 PM MDT this evening for Eddy County
     Plains.

&&

SHORT TERM...21
LONG TERM....94
AVIATION...95

In the hours before

Special weather statement, Apr 19, 4:15 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
615 PM CDT Sat Apr 19 2025

TXZ069-192345-
Upton TX-
615 PM CDT Sat Apr 19 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRANE AND SOUTHERN
UPTON COUNTIES THROUGH 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
McCamey, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McCamey, Rankin, and Upton County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3109 10230 3122 10231 3143 10200 3108 10183
TIME...MOT...LOC 2315Z 236DEG 44KT 3117 10219

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Apr 19, 4:48 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
648 PM CDT Sat Apr 19 2025

TXZ068-069-075-200030-
Pecos TX-Crane TX-Upton TX-
648 PM CDT Sat Apr 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PECOS...
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES THROUGH 730 PM
CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles west of McCamey, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McCamey, Girvin, and Upton County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western and southwestern Texas.

&&

LAT...LON 3109 10237 3108 10237 3103 10229 3104 10225
      3102 10220 3101 10220 3095 10260 3109 10263
      3133 10202 3108 10198
TIME...MOT...LOC 2348Z 244DEG 26KT 3103 10251

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Local storm report, Apr 19, 5:00 PM MST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
700 PM CDT Sat Apr 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             3 NNW Big Lake          31.24N 101.48W
04/19/2025  E1.75 Inch       Reagan             TX   Storm Chaser

            Ping pong to golfball ball sized hail
            observed on the road from chaser footage
            north of Big Lake.

&&

21/CLL
Local storm report, Apr 19, 5:04 PM MST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
704 PM CDT Sat Apr 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Dust Storm       4 SSW Carlsbad          32.35N 104.26W
04/19/2025                   Eddy               NM   ASOS

            Carlsbad Cavern City Airport (KCNM) reports
            one quarter mile in blowing dust.

&&

21/CLL
Local storm report, Apr 19, 5:33 PM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
733 PM CDT Sat Apr 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             Rankin                  31.22N 101.94W
04/19/2025  M1.25 Inch       Upton              TX   Law Enforcement

            Quarter to half-dollar size hail at the
            sheriffs office in Rankin.

0710 PM     Dust Storm       3 W Plateau             31.05N 104.61W
04/19/2025                   Culberson          TX   Emergency Mngr

            4-6 car pile up along I-10 at Mile Marker
            153 due to blowing dust.

&&
Special weather statement, Apr 19, 5:35 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
735 PM CDT Sat Apr 19 2025

TXZ070-200115-
Reagan TX-
735 PM CDT Sat Apr 19 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL REAGAN COUNTY THROUGH 815
PM CDT...

At 735 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 15 miles north of Reagan County Airport, or 15 miles
north of Big Lake, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Big Lake, Reagan County Airport, Best, and Stiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3118 10173 3149 10164 3162 10127 3118 10127
TIME...MOT...LOC 0035Z 250DEG 29KT 3141 10151

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 dust storm. Local standard time, as filed.

Dust Storm, Eddy County Plains

When
April 19, 5:38 PM MST to 6:08 PM MST
Where
Eddy County Plains forecast zone
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

The Carlsad Caverns City Airport (KCNM) reported a quarter-mile visibility or less due to blowing dust.

High Wind, Eddy County Plains

When
April 19, 6:29 PM MST to 9:12 PM MST
Where
Eddy County Plains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

A maximum wind gust of 65 MPH was observed at the West Texas Mesonet site, Carlsbad Caverns NP.

High Wind, Southern Lea County

When
April 19, 7:00 PM MST to 7:15 PM MST
Where
Southern Lea County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

A maximum wind gust of 58 MPH was observed at the CWOP site, FW9690 Jal.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243459, 1243455, 1243454.